Discussions that mention synthroid

Hair Loss / Alopecia board


Hi,I'm new but have been reading you guys for weeks. I was diagnosed with hypo about 10 years ago(I'm 31 now).I was put on .150 and became better. I have been up and down 10 pounds through the years but never had any other problems(so I thought). I had my first child 16 months ago and things have changed. I started dropping weight about last March but thought nothing of it because I was chasing a toddler. BUT by the end of May my hair started coming out and has not stopped for one day. Within the past week it's become worse. I saw my first endo(which was a huge task in itself!) on July 21st and they were not too concerned about my hair loss at all. They said I should not have been on such a "High dose" of medicine for so long and they think my thyroid is lying dorment.They decreased my meds(SYNthroid) to 137 and then to 125. I feel no different yet but I never really felt bad at all. My only symptom is SEVERE hairloss. I had long blond hair and now I have about 1/4 of it left! They assured me that I wouldn't lose all my hair but I find this hard to believe. I'm so scared and stressed out. It affects my moods and is beginning to affect my marriage. I'm so edgy especially after I take my shower. I'm taking evening primrose oil, lysine, healthy hair vitamins,fish oil and calcium. I've tried nioxin also but nothing-Any advice, comments,sympathy or similiar situations will be appreciated. Has anyone lost a ton of hair and made it through? It doesn't help that I'm a very vain person as well.THank YOU for your time.
Thank you so much for your response. It just makes me feel better being able to relate with someone even if we can't "have lunch". I just went last thursday(even though my doctor didn't have me scheduled to go until third week in October!)to have my blood drawn. They should have results by now and I will try my damnest to get in touch with a "human" not a recording, tomorrow for results. I will be sure to let you know. All I remember is that my TSH was 0 when I was tested in July. I stopped taking the .137 two days ago and will start taking .125 tomorrow. Sometimes I'm tempted just to stop taking the meds to see what happens. Doctors seem to think that would be bad but then again their hair isn't all over the house. Thank you so much for replying and for the advice. I also take Welbutrin and have been since last Feb. and I'm not sure whether it has something to do with all this change I went through at the beginning the year. It has helped but I'm not sure when I'm supposed to stop taking it. I've also heard that it or my birth control could be aiding the synthroid in my hair loss?????Just don't know that's why I get so confused and frusterated. Also have been told to see Derma.????Anyway Thanx and I will keep in contact.
Sagesmom, Be sure and get your lab ranges too and someone here can help you interpret. Is the Wellbutrin for anxiety or depression? You probably have alot more symtoms than you realize. I lost hair when I was hyper and hypo, even eyebrows, both on Synthroid and Levoxyl. When they switched me to Armour, even my eyebrows grew back, but I don't know if that's because the dose is finally close or just the med change. I think most people are okay once their dose is regulated. Since you take bc pills though, I would ask about taking Armour instead, just because the pills get in the way of your body making the T3 it needs. Is your dr. bald(would he like to be :)). I know they don't think it's near as important as we do and thats too bad. You will get better, but probably only if you educate yourself and make them take you seriously. Good luck. IWL
IWL,
I also have had continued hair loss. I've been on synthroid & it had been too high but then was dose appropriate but still having hair loss so two weeks ago switched to Armour. Anybody know the dose equivalency of Synthroid to Armour. (I was on .125 synthroid and what would be the equivalent Armour -- my doctor thought it was equal but my reading seems to say different). Thanks. YJ
Yogajan,

.1 MG of synthroid is equal to 1 grain (60 mg) of armour. .15 mg of synthroid is equal to 1 1/2 grains or (90 mg)of armour. You are somewhere in between those two numbers. By the way, how do you like the Armour? I am shedding alot of hair on Synthroid and I want to switch to Armour so I am curious.
Yogajan, Armour and Synthroid are kind of like apples and oranges. If you convert T4 okay, then technically I think you should be taking 75mg of Armour. For me, who wasn't converting, I went from .125mcg to 180mg. I can tell my T4 is a little too high though and I'm going to reduce the Armour and add some Cytomel(T3) as soon as I see an endo. My MD won't do Cytomel(doesn't know anything about it). You're supposed to start low with the Armour and increase gradually. Do you have your lab results? Remember you want your FT3 & FT4 at the high end of normal and your tsh around 1. That's where most people say they feel best. Good luck, IWL
Hey-I just started taking .125 synthroid today(I was on .137 for the past month) and before that, as I said before, was on .150 for 10 years(way too long according to my doc). I don't know if its the medication making my hair fall because I never had a problem all those years but I also was given generic off and on too. I'm not very familiar with Armour. What are it's advantages and side-affects? I also take birth-control pills so I've been told I might be better off on something else besides synthroid. Its just that I feel fine aside from the hair loss trauma. I don't want to trade one problem for another unless it's a mild one. My weight is perfect and I don't want to jeopardize it considering I have been a hypo too. I also take Wellbutrin(anti-deppresant) and was just told side-affect of it can be alopecia(hair-loss) so have started weaning off of it. I am trying to find the culprit because I'm just not sure what my hair-loss is caused by but trying everything. Supposed to get my level results back by tomorrow-will go from there. Thank you for all the posts.
Hi Sagesmom,

I too am on Wellbutrin and up until a month ago was on BCP. I just stopped the BCP to get the endo blood tests and started synthroid about 10 days ago. I was losing some hair (mine was thick and long too - I think it's still not too bad), but since stopping the BCP and starting the synthroid, it is a little worse...I wonder now about the wellbutrin....also what type of BCP did you take? I was on OTC for 11 years and Yasmin for about 9 mn and Ortho-cyclen for the last two months.

Thanks for this thread - now I know I can consult a derma if it gets worse - thanks for your help everyone...
Kathy

[This message has been edited by wxKathy2 (edited 09-13-2003).]
Hi - I have just found this site and am glad that I'm not the only one suffering!! I have lost about half my hair over the last 3 years! Originally I was hyper (had a nodule) then after radioactive iodine I was hypo. I now take 100mcg (UK measurements!) of thyroxine which I think is another brand name for synthroid. My GP and Endo say that my TSH levels are 'normal' and that the hair loss is unrelated! I find this very difficult to believe. I am seeing Philip Kingsley who is meant to be the best trichologist in the country this Thursday for his opinion - shall I let you all know what he thinks? I am convinced it's all related to the thyroid problem - there was nothing wrong with my hair before all this started! I am just coming off anti-depressants too so maybe that hasn't helped - ironically I was only taking them because I was so depressed about my hair falling out!! Everyone I know in this country is only prescribed thyroxine (synthetic) - does anyone know any 'T3 Doctors' in England? I don't think Doctors realise how badly this affects our lives - I actually don't go out sometimes because the thought of washing my hair and watching it all fall out is too depressing - how sad is that??
I sympathise with all of you!
Elise UK
X
Hi everyone! I just wanted to say YES YES YES! FINALLY, in the past week I have noticed a change for the BETTER! I'm not losing nearly as much hair as I was a couple of weeks ago. So maybe the increase in synthroid dosage is helping? I am SOOOOOO HAPPY!
Now I don't have to buy stock in the wig industry! :) :round: [img]http://www.healthboards.com/ubb/dance.gif[/img]!!!
Barb
Hi Everyone-I'm glad to see so many people are doing better. I have switched BCP's and I have been on the .125 synthroid(I felt better on .137)-have gained a little weight but not much change in the hair thing. It has eased off a little but I am not getting my hopes up and my hair is SOOOOOOOOOOOOOO THIN!!!!So that is what is taking away the fact that I should be optimistic about my hair. How hard is it to get switched to Armour?And what are its side effects?I went to the Derma-they did nothing but look at my scalp and say lets "wait and see" they wanted to do a biopsy on my scalp but that was to check for genetic or chemical problems -so I decided to wait. Anyway-just checkin in -keep talking-it is comforting to read.